Amiodarone-induced pulmonary toxicity mimicking acute pulmonary edema


    loading  Checking for direct PDF access through Ovid

Abstract

Amiodarone is a highly effective antiarrhythmic drug. Its long-term use may, however, lead to several adverse effects, with pulmonary toxicity being the most serious. The article presents the case of a 78-year-old woman with a history of cardiac surgery, who after 2 years of amiodarone therapy for prophylactic treatment of atrial fibrillation developed amiodarone pneumonitis mimicking an acute pulmonary edema. The patient failed to respond to diuretic therapy and several courses of anti-infective therapy. Differential diagnosis of different causes of pulmonary infiltrates did not demonstrate any other abnormality. Lung biopsy findings were consistent with the diagnosis of amiodarone pneumonitis. Given the widespread use of amiodarone as an antiarrhythmic agent, pneumologists and cardiologists should consider this important adverse effect as a differential diagnosis of pulmonary distress refractory to therapy in all patients treated with amiodarone who present with respiratory symptoms and pneumonia-like illness.

    loading  Loading Related Articles